Arizona, 2022

Flash Flooding and Hail in Arizona, August 7, 2022

August 7, 2022 · NWS TWC · 6 events in 2 counties and zones

Thunderstorms moved west across southeast Arizona during the late afternoon and evening. Storms produced large hail and damaging winds in the Sierra Vista.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved west across southeast Arizona during the late afternoon and evening. Storms produced large hail and damaging winds in the Sierra Vista. Heavy rain caused flash flooding in St. David and far eastern Pima County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 7, 2:34 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 7, 2:34 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
234 PM MST Sun Aug 7 2022

.SYNOPSIS...A more favorable flow pattern for daily thunderstorms
will persist through this coming week as the upper high becomes
centered over the Four Corners region. Daytime temperature will
remain near seasonable readings.

&&

.DISCUSSION...Please see mid morning update for a more detailed
breakdown of the storm environment and forecast.

The special 18Z sounding showed a more favorable storm
environment with the onion look eroding. This should continue to
erode with the possibility of strong to perhaps severe
thunderstorms. Expect storms to continue to develop along the
International Border and across the Mogollon Rim. These storms
will likely move into the lower deserts becoming more organized
with time. Strong winds, blowing dust, and marginally severe hail
remain the main risks. As the storms move from Nogales/Tucson west
into central/western Pima County, the flash flood threat
increases.

Due to the IT, storm chances may persist well into the late
evening and overnight.

For the extended forecast, models continued to depict a favorable
flow pattern for daily scattered showers and thunderstorms
through much of this coming week as the upper high sets up over
the Four Corners region. Daytime temperatures will remain near
seasonable readings.

&&

.AVIATION...Valid through 09/00Z. Now through 08/06Z, SCT-BKN
clouds at 7k-10k ft AGL, with the clouds slowing diminishing aft
08/08Z. SCTD-NMRS SHRA/TSRA primarily between now and 08/05Z.
CIGS may briefly lower to 4k-6k ft AGL with the TSRA, along with
mountain obscurations and wind gusts to 40+ kts. Otherwise, SFC
wind will generally be less than 12 kts, favoring a WLY/NWLY
direction during the afternoon hours and variable in direction at
other times. Aviation discussion not updated for TAF amendments.

NOTE - Some blowing dust and isolated strong to severe
thunderstorms will be possible during the early evening. Small
hail, flash flooding, and strong gusty winds are possible.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the coming week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Wind trends are otherwise light
following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MST tonight for AZZ501>504-507-
513>515.

Blowing Dust Advisory until 11 PM MST this evening for AZZ501-
502-504-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 7, 1:44 PM MST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
144 PM MST Sun Aug 7 2022

AZZ503-513-072130-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
144 PM MST Sun Aug 7 2022

...A strong thunderstorm will impact portions of southwestern Cochise
and southeastern Santa Cruz Counties through 230 PM MST...

At 144 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Parker Canyon Lake, or 21 miles west of Sierra Vista,
moving southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parker Canyon Lake and Lochiel.

This includes Route 83 between mile markers 3 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3139 11081 3150 11057 3144 11052 3144 11041
      3136 11041 3133 11052 3133 11077
TIME...MOT...LOC 2044Z 050DEG 13KT 3143 11058

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Aug 7, 2:53 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
253 PM MST Sun Aug 7 2022

AZZ508-072245-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
253 PM MST Sun Aug 7 2022

...A strong thunderstorm will impact portions of southeastern Cochise
County through 345 PM MST...

At 253 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Douglas, moving southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Douglas.

This includes Route 80 between mile markers 369 and 391.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3145 10955 3155 10926 3134 10927 3133 10952
      3134 10953
TIME...MOT...LOC 2153Z 066DEG 12KT 3145 10937

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CWR
Local storm report, Aug 7, 3:20 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
320 PM MST SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     13 NW PIRTLEVILLE       31.52N 109.70W
08/06/2022                   COCHISE            AZ   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED SEVERAL POWER POLES
            DOWNED OR SNAPPED BETWEEN DOUBLE ADOBE RD
            AND COX ROAD NEAR MCNEAL. TIME ESTIMATED BY
            RADAR.

&&

KRG
Special weather statement, Aug 7, 3:51 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
351 PM MST Sun Aug 7 2022

AZZ509-510-072330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
351 PM MST Sun Aug 7 2022

...A strong thunderstorm will impact portions of southeastern Graham
and southern Greenlee Counties through 430 PM MST...

At 350 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Clifton, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clifton, Morenci, Duncan, York, Three Way and Guthrie.

This includes the following highways...
 Route 70 between mile markers 356 and 380.
 Route 75 between mile markers 379 and 398.
 Route 78 between mile markers 155 and 174.
 Route 191 between mile markers 136 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3268 10944 3307 10952 3311 10905 3291 10905
      3291 10904 3270 10905
TIME...MOT...LOC 2250Z 075DEG 10KT 3286 10919

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GEL
Special weather statement, Aug 7, 4:49 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
449 PM MST Sun Aug 7 2022

AZZ508-512-080030-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
449 PM MST Sun Aug 7 2022

...A strong thunderstorm will impact portions of east central Cochise
County through 530 PM MST...

At 449 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Steins, moving southwest at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chiricahua National Monument.

This includes the following highways...
 Route 181 between mile markers 52 and 64.
 Route 186 between mile markers 354 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3181 10942 3203 10960 3221 10916 3212 10908
      3207 10909
TIME...MOT...LOC 2349Z 052DEG 23KT 3213 10917

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM

The radar

The Tucson radar (KEMX), 75 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cochise

When
August 7, 5:23 PM MST
Where
Cochise County, 0.59 mi E of Palominas
Measured
0.75 in hail
Reported by
Public
Coordinates
31.380, -110.110

Hail, Cochise

When
August 7, 5:40 PM MST to 6:00 PM MST
Where
Cochise County, 7.79 mi W of Hereford to 1.26 mi ESE of Sierra Vista
Measured
1.75 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
31.450, -110.230

Hail up to golf ball size fell in Sierra Vista. Hail broke a window in one home.

Thunderstorm Wind, Cochise

When
August 7, 5:58 PM MST to 6:00 PM MST
Where
Cochise County, 4.82 mi SE of Sierra Vista to 3.88 mi SSE of Sierra Vista
Measured
64 kt (74 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
31.502, -110.241

Thunderstorm wind gusts to 70 and 74 mph, respectively were measured by two personal weather stations in Sierra Vista. A few trees were damaged by the winds.

Hail, Cochise

When
August 7, 6:15 PM MST to 6:35 PM MST
Where
Cochise County, 3.39 mi NNE of (Fhu)ft Huachuca Afb to 3.6 mi SW of Huachuca City Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.624, -110.325

Two storms impacted Huachuca City with large hail.

Flash Flood, Cochise

When
August 7, 8:40 PM MST to 11:00 PM MST
Where
Cochise County, 0.9 mi ENE of St David to 0.85 mi WNW of St David
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
31.906, -110.207

Heavy rain of 2-3 in 1 hour east of Saint David caused flash flooding in town. Homes were flooded near Cottonwood and Miller Lanes.

Flash Flood, Pima

When
August 7, 8:45 PM MST to 9:45 PM MST
Where
Pima County, 8.84 mi E of Helvetia to 8.8 mi ENE of Helvetia
Cause
Heavy Rain
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
31.868, -110.631

Nearly 1.5 of rain in 30 minutes on the Empire Mountains washed out Hilton Ranch Rd. which leads to the KEMX radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053785, 1053786, 1053788, 1053787, 1053789, 1053790.